Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 19, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 16, 2019, 3:40 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2019, 3:40 PM HST (01:40 UTC)
- Expired
- Mar 17, 2019, 3:37 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115 WWHW70 PHFO 170140 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 PM HST Sat Mar 16 2019 HIZ028-171445- /O.NEW.PHFO.WI.Y.0019.190317T0140Z-190317T1600Z/ Big Island Summits- 340 PM HST Sat Mar 16 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Sunday. * WINDS...Northwest 30 to 50 mph. * TIMING...Through tonight * IMPACTS...Strong gusts can make driving difficult. Doors may slam very forcefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
235 WWHW70 PHFO 171317 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 317 AM HST Sun Mar 17 2019 HIZ028-180400- /O.EXT.PHFO.WI.Y.0019.000000T0000Z-190318T1600Z/ Big Island Summits- 317 AM HST Sun Mar 17 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS...Northwest 35 to 45 mph with localized gusts over 55 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 AM HST Monday. * IMPACTS...Strong gusts can make driving difficult. Doors may slam very forcefully. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
982 WWHW70 PHFO 180137 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Sun Mar 17 2019 HIZ028-180245- /O.CAN.PHFO.WI.Y.0019.000000T0000Z-190318T1600Z/ Big Island Summits- 337 PM HST Sun Mar 17 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have decreased below threshold strength. The Wind Advisory is therefore cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 16, 9:55 AM HST, 5 hours 45 minutes earlier.
Area forecast discussion, Mar 16, 9:55 AM HST, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 955 AM HST Sat Mar 16 2019 .SYNOPSIS... A cold front expected to pass across the islands tonight through Sunday will provide a boost in shower coverage, then usher in cooler breezy northerlies in its wake. Winds will become rather dry trades early next week as high pressure to our north moves eastward. Another approaching front will bring lighter winds during the middle of next week, with trades and shower activity expected to increase Thursday through late next week as the front sags southward across the western islands. && .DISCUSSION... The subtropical ridge axis lies just north of the main Hawaiian Islands this morning, resulting in light winds across local waters. A cold front about 300 miles northwest of Kauai is moving southeast at about 30 mph and is marked by a ragged 100 mile wide band of broken low clouds. Cloud cover across the state ranges from none near Kauai and Oahu to patchy broken to overcast across Maui and the Big island. Radar shows isolated light showers within the Alenuihaha channel and across waters southeast of the Big Island. Models show the front to our northwest will reach Kauai tonight, then continue pushing down the island chain to the Big Island through Sunday. Light winds today will give way to northwesterlies as the front approaches, then transition to breezy northerlies after frontal passage tonight through Sunday. The post-frontal high far to our north will shift eastward early next week, causing winds to veer to northeasterly trades by Monday. Another front approaching from the northwest will push the subtropical ridge close to the islands again by midweek, causing winds to decrease Tuesday night through Wednesday night. Local land and sea breezes may form during this period. This next front may reach the western islands by the end of next week, boosting winds and rainfall as it goes. Expect rather dry conditions to continue today, with showers favoring windward areas this morning, then mauka areas this afternoon. Though appearing rather weak in satellite imagery, the front is expected to increase cloud and shower coverage across mainly northern and windward shores and slopes tonight though Sunday night. Dry post-frontal air will move in Sunday night and Monday, clearing skies and limiting rainfall. Moisture should increase as trades return Monday night and Tuesday, then increase again as the next front arrives across the western islands late next week. && .AVIATION... Very light winds will turn northwesterly this afternoon ahead of an approaching weak cold front. -SHRA will remain limited to mainly the mauka areas with dry conditions elsewhere. After 06Z, the aforementioned front is forecast to reach Kauai, then press southeastward as the night progresses. Expect the greatest concentration of SHRA along the windward coasts and slopes, but isolated activity could spill over on to leeward locations. Periodic MVFR conditions may develop due to mountain obscuration. No AIRMETS are currently in effect. && .MARINE... Light to moderate easterly winds will continue this morning, then steadily trend up and shift out of the northwest beginning this afternoon across the western end of the state as a cold front approaches. For areas near the coast, sea breezes will develop later this morning and into the afternoon. The exception will be around Kauai and possibly Oahu due to the moderate to fresh northwest winds expected to begin filling in later today. The cold front will quickly move through from west to east tonight into Sunday. Winds will increase into the fresh to strong category and quickly shift out of the north Sunday, north-northeast Sunday night into Monday, then out of the east Monday night into Tuesday. The progressive pattern will continue next week as another front approaches and moves into the area Wednesday through Friday. Guidance depicts this next boundary laying out from east to west near or just north of the islands through this time. A period with light and variable winds will become a possibility once again through the midweek period ahead of this feature. A new small northwest swell is building this morning and will be reinforced by a much larger northwest swell on Sunday. Surf is expected to rapidly rise Sunday reaching giant levels by Sunday night. A combination of the surf, fresh to strong onshore winds in the wake of the previously discussed front moving through will lead to life- threatening conditions at the exposed beaches beginning Sunday. Warning-level surf will hold through Monday then steadily lower in Tuesday. Another large reinforcement out of the northwest is expected Wednesday that will likely drive surf back up along north and west facing shores near warning levels. Peak monthly tides expected through this time will compound the situation through the overnight hours Sunday night (around and after midnight), likely translating to coastal inundation for the typical low-lying vulnerable areas. The latest PacIOOS run-up and Haleiwa harbor surge index forecasts reflect this potential, due to the coinciding peak surf and tides Sunday night. This harbor surge index suggests that currents within the harbor will be strong enough to cause damage to boats and infrastructure due to jostling of boats and docks. The run-up forecasts indicates the potential for periodic overtopping of nearby roadways. Additionally, the long duration of large surf and high tides expected Sunday through midweek, will likely correspond to significant beach erosion. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Powell AVIATION...JT MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:51 PM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Mar 16, 3:54 PM HST | Small Craft Advisory | HFO | 71 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.